The Threshold Problem for Hypergeometric Sequences with Quadratic Parameters

Author George Kenison



PDF
Thumbnail PDF

File

LIPIcs.ICALP.2024.145.pdf
  • Filesize: 0.79 MB
  • 20 pages

Document Identifiers

Author Details

George Kenison
  • School of Computer Science and Mathematics, Liverpool John Moores University, UK

Acknowledgements

I am grateful to both Mahsa Shirmohammadi and James Worrell for many helpful discussions. I also thank the anonymous reviewers for their constructive feedback.

Cite AsGet BibTex

George Kenison. The Threshold Problem for Hypergeometric Sequences with Quadratic Parameters. In 51st International Colloquium on Automata, Languages, and Programming (ICALP 2024). Leibniz International Proceedings in Informatics (LIPIcs), Volume 297, pp. 145:1-145:20, Schloss Dagstuhl – Leibniz-Zentrum für Informatik (2024)
https://doi.org/10.4230/LIPIcs.ICALP.2024.145

Abstract

Hypergeometric sequences are rational-valued sequences that satisfy first-order linear recurrence relations with polynomial coefficients; that is, ⟨u_n⟩_{n=0}^∞ is hypergeometric if it satisfies a first-order linear recurrence of the form p(n)u_{n+1} = q(n)u_n with polynomial coefficients p,q ∈ ℤ[x] and u₀ ∈ ℚ. In this paper, we consider the Threshold Problem for hypergeometric sequences: given a hypergeometric sequence ⟨u_n⟩_{n=0}^∞ and a threshold t ∈ ℚ, determine whether u_n ≥ t for each n ∈ ℕ₀. We establish decidability for the Threshold Problem under the assumption that the coefficients p and q are monic polynomials whose roots lie in an imaginary quadratic extension of ℚ. We also establish conditional decidability results; for example, under the assumption that the coefficients p and q are monic polynomials whose roots lie in any number of quadratic extensions of ℚ, the Threshold Problem is decidable subject to the truth of Schanuel’s conjecture. Finally, we show how our approach both recovers and extends some of the recent decidability results on the Membership Problem for hypergeometric sequences with quadratic parameters.

Subject Classification

ACM Subject Classification
  • Mathematics of computing → Discrete mathematics
  • Computing methodologies → Symbolic and algebraic algorithms
  • Computing methodologies → Algebraic algorithms
Keywords
  • Threshold Problem
  • Membership Problem
  • Hypergeometric Sequences

Metrics

  • Access Statistics
  • Total Accesses (updated on a weekly basis)
    0
    PDF Downloads

References

  1. Jean-Paul Allouche. Paperfolding infinite products and the gamma function. Journal of Number Theory, 148:95-111, March 2015. URL: https://doi.org/10.1016/j.jnt.2014.09.012.
  2. George E. Andrews, Richard Askey, and Ranjan Roy. Special Functions, volume 71 of Encyclopedia of Mathematics and its Applications. Cambridge University Press, 1999. URL: https://doi.org/10.1017/CBO9781107325937.
  3. Alan Baker. Transcendental Number Theory. Cambridge Mathematical Library. Cambridge University Press, 1975. URL: https://doi.org/10.1017/CBO9780511565977.
  4. Jonathan M. Borwein, David H. Bailey, and Roland Girgensohn. Experimentation in Mathematics. A K Peters/CRC Press, April 2004. URL: https://doi.org/10.1201/9781439864197.
  5. Marc Chamberland and Armin Straub. On gamma quotients and infinite products. Advances in Applied Mathematics, 51(5):546-562, 2013. URL: https://doi.org/10.1016/j.aam.2013.07.003.
  6. Karl Dilcher, Rob Noble, and Chris Smyth. Minimal polynomials of algebraic numbers with rational parameters. Acta Arithmetica, 148(3):281-308, 2011. URL: https://doi.org/10.4064/aa148-3-5.
  7. Karl Dilcher and Christophe Vignat. Infinite products involving Dirichlet characters and cyclotomic polynomials. Advances in Applied Mathematics, 100:43-70, September 2018. URL: https://doi.org/10.1016/j.aam.2018.05.003.
  8. P. Flajolet and R. Sedgewick. Analytic Combinatorics. Cambridge University Press, 2009. Google Scholar
  9. Vesa Halava, Tero Harju, and Mika Hirvensalo. Positivity of second order linear recurrent sequences. Discrete Applied Mathematics, 154(3):447-451, 2006. URL: https://doi.org/10.1016/j.dam.2005.10.009.
  10. Alaa Ibrahim and Bruno Salvy. Positivity certificates for linear recurrences. In Proceedings of the 2024 Annual ACM-SIAM Symposium on Discrete Algorithms (SODA), pages 982-994, 2024. URL: https://doi.org/10.1137/1.9781611977912.37.
  11. Manuel Kauers and Peter Paule. The Concrete Tetrahedron. Springer Vienna, 2011. URL: https://doi.org/10.1007/978-3-7091-0445-3.
  12. Manuel Kauers and Veronika Pillwein. When can we detect that a p-finite sequence is positive? In Proceedings of the 2010 International Symposium on Symbolic and Algebraic Computation, ISSAC '10, pages 195-201, New York, NY, USA, 2010. Association for Computing Machinery. URL: https://doi.org/10.1145/1837934.1837974.
  13. George Kenison, Oleksiy Klurman, Engel Lefaucheux, Florian Luca, Pieter Moree, Joël Ouaknine, Whiteland Markus, and James Worrell. On Inequality Decision Problems for Low-Order Holonomic Sequences. preprint. Google Scholar
  14. George Kenison, Joris Nieuwveld, Joël Ouaknine, and James Worrell. Positivity problems for reversible linear recurrence sequences. In Kousha Etessami, Uriel Feige, and Gabriele Puppis, editors, 50th International Colloquium on Automata, Languages, and Programming, ICALP 2023, July 10-14, 2023, Paderborn, Germany, volume 261 of LIPIcs, pages 130:1-130:17. Schloss Dagstuhl - Leibniz-Zentrum für Informatik, 2023. URL: https://doi.org/10.4230/LIPICS.ICALP.2023.130.
  15. George Kenison, Klara Nosan, Mahsa Shirmohammadi, and James Worrell. The membership problem for hypergeometric sequences with quadratic parameters. In Proceedings of the 2023 International Symposium on Symbolic and Algebraic Computation, ISSAC '23, pages 407-416. Association for Computing Machinery, 2023. URL: https://doi.org/10.1145/3597066.3597121.
  16. S. Lang. Introduction to transcendental numbers. Addison-Wesley series in mathematics. Addison-Wesley Pub. Co., 1966. Google Scholar
  17. Angus Macintyre and A. J. Wilkie. On the decidability of the real exponential field. In Kreiseliana, pages 441-467. A K Peters, Wellesley, MA, 1996. Google Scholar
  18. Greg Martin. A product of Gamma function values at fractions with the same denominator, December 2009. URL: https://arxiv.org/abs/0907.4384.
  19. L. J. Mordell. On the linear independence of algebraic numbers. Pacific J. Math., 3:625-630, 1953. Google Scholar
  20. Yu V Nesterenko. Modular functions and transcendence questions. Sbornik: Mathematics, 187(9):1319-1348, October 1996. URL: https://doi.org/10.1070/sm1996v187n09abeh000158.
  21. Albert Nijenhuis. Short gamma products with simple values. The American Mathematical Monthly, 117(8):733, 2010. URL: https://doi.org/10.4169/000298910x515802.
  22. Klara Nosan, Amaury Pouly, Mahsa Shirmohammadi, and James Worrell. The membership problem for hypergeometric sequences with rational parameters. In Proceedings of the 2022 International Symposium on Symbolic and Algebraic Computation, ISSAC '22, pages 381-389. Association for Computing Machinery, 2022. URL: https://doi.org/10.1145/3476446.3535504.
  23. Joël Ouaknine and James Worrell. On the positivity problem for simple linear recurrence sequences,. In Javier Esparza, Pierre Fraigniaud, Thore Husfeldt, and Elias Koutsoupias, editors, Automata, Languages, and Programming - 41st International Colloquium, ICALP 2014, Copenhagen, Denmark, July 8-11, 2014, Proceedings, Part II, volume 8573 of Lecture Notes in Computer Science, pages 318-329. Springer, 2014. URL: https://doi.org/10.1007/978-3-662-43951-7_27.
  24. Joël Ouaknine and James Worrell. Ultimate positivity is decidable for simple linear recurrence sequences. In Javier Esparza, Pierre Fraigniaud, Thore Husfeldt, and Elias Koutsoupias, editors, Automata, Languages, and Programming - 41st International Colloquium, ICALP 2014, Copenhagen, Denmark, July 8-11, 2014, Proceedings, Part II, volume 8573 of Lecture Notes in Computer Science, pages 330-341. Springer, 2014. URL: https://doi.org/10.1007/978-3-662-43951-7_28.
  25. Joël Ouaknine and James Worrell. On linear recurrence sequences and loop termination. ACM SIGLOG News, 2(2):4-13, 2015. URL: https://doi.org/10.1145/2766189.2766191.
  26. Joël Ouaknine and James Worrell. Positivity Problems for Low-Order Linear Recurrence Sequences, pages 366-379. Society for Industrial and Applied Mathematics, 2014. URL: https://doi.org/10.1137/1.9781611973402.27.
  27. William Paulsen. Gamma triads. The Ramanujan Journal, 50(1):123-133, October 2019. URL: https://doi.org/10.1007/s11139-018-0114-8.
  28. Veronika Pillwein and Miriam Schussler. An efficient procedure deciding positivity for a class of holonomic functions. ACM Commun. Comput. Algebra, 49(3):90-93, November 2015. URL: https://doi.org/10.1145/2850449.2850458.
  29. A.P. Prudnikov, Y.A. Brychkov, and O.I. Marichev. Integrals and Series, volume 1: Elementary Functions. Gordon & Breach, 1986. Google Scholar
  30. Paulo Ribenboim. My numbers, my friends. Springer-Verlag, New York, 2000. Popular lectures on number theory. Google Scholar
  31. Daniel Richardson. The elementary constant problem. In Papers from the International Symposium on Symbolic and Algebraic Computation, ISSAC '92, pages 108-116, New York, NY, USA, 1992. Association for Computing Machinery. URL: https://doi.org/10.1145/143242.143284.
  32. Daniel Richardson. How to recognize zero. Journal of Symbolic Computation, 24(6):627-645, 1997. URL: https://doi.org/10.1006/jsco.1997.0157.
  33. I. Stewart and D. Tall. Algebraic number theory and Fermat’s last theorem. CRC Press, Boca Raton, FL, fourth edition, 2016. Google Scholar
  34. J. Sándor and L. Tóth. A remark on the gamma function. Elemente der Mathematik, 44(3):73-76, 1989. Google Scholar
  35. Raimundas Vidunas. Expressions for values of the gamma function. Kyushu Journal of Mathematics, 59(2):267-283, 2005. URL: https://doi.org/10.2206/kyushujm.59.267.
  36. Michel Waldschmidt. Transcendence of periods: the state of the art. Pure Appl. Math. Q., 2(2, Special Issue: In honor of John H. Coates. Part 2):435-463, 2006. URL: https://doi.org/10.4310/PAMQ.2006.v2.n2.a3.
  37. E. T. Whittaker and G. N. Watson. A Course of Modern Analysis. Cambridge University Press, September 1996. URL: https://doi.org/10.1017/CBO9780511608759.
  38. Kenneth S. Williams. Integers of Biquadratic Fields. Canadian Mathematical Bulletin, 13(4):519-526, 1970. URL: https://doi.org/10.4153/CMB-1970-094-8.